Colorado, 2011

High Wind in Colorado, December 31, 2011

December 31, 2011 · NWS BOU · 17 events in 17 counties and zones

A fast moving upper level storm system, along with a deep low pressure system over Nebraska and high pressure building over Utah, combined to create a powerful windstorm across Northeast and North Central Colorado. In the mountains and foothills, several locations recorded wind gusts in excess of 100 mph.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A fast moving upper level storm system, along with a deep low pressure system over Nebraska and high pressure building over Utah, combined to create a powerful windstorm across Northeast and North Central Colorado. In the mountains and foothills, several locations recorded wind gusts in excess of 100 mph. Numerous trees were knocked down throughout Arapahoe National Forest. One man was killed when he was impaled by a falling tree limb while driving along U.S. Highway 36, north of Boulder. High winds blew several vehicles off Interstate 76 near Sterling, forcing the closure of the interstate to high profile vehicles. One driver was injured when his semi trailer was blown off the interstate and rolled onto its side. Visibilities over the northeast corner of the state were also reduced significantly by a combination of blowing dust and blowing snow. The high winds also forced the closure of Interstate 25 at the Wyoming border. Downed power lines also sparked several small grassfires. The strong winds produced extensive damage to fences and some roofs, and also knocked down trees resulting in power outages to approximately 19,000 residents. In Fort Collins, a large light pole in Hughes Stadium at Colorado State University, crashed onto the upper press box level and slid into the stadium seating area. The pole damaged the roof and a fire sprinkler pole.

In the North Central Mountains and Front Range Foothills, peak wind gusts included: 126 mph, 7 miles south of Frisco; 111 mph, 3 miles south-southeast of Pinecliffe; 101 mph, 1 mile west of Lyons; 94 mph atop Berthoud Pass; 90 mph, 9 miles east of Dillon; 86 mph, 7 miles south-southwest of Frisco and 3 miles south of Golden; 84 mph, 4 miles northwest of Boulder; 81 mph in Boulder; 80 mph, 9 miles south of Fraser and 11 miles north of Kremmling; 79 mph at Kenosha Pass, NCAR Mesa Lab and the junction of U.S. Highways 72 and 93; 77 mph at Fairplay and National Wind Technology Center; 76 mph, 3 miles north-northwest of Morrison.

Peak wind gusts for the rest of the Urban Corridor and Northeast Plains of Colorado included: 80 mph, 4 miles east-northeast of Eaton, 3 mile east of Cedar Point; 79 mph, 3 miles north-northwest of Cornish; 77 mph, 2 miles north-northwest of New Raymer; 75 mph at Akron and north Longmont; 74 mph at Limon and 10 miles northeast of Pawnee Buttes; 73 mph, 4 miles east of Loveland, Sterling Airport and Woodrow; 72 mph at Briggsdale; 71 mph at the Natural Fort Rest Area; 70 mph at Haxtun, 7 miles north of Rockport and Sterling; 67 mph at Greeley Airport and 3 miles northeast of Loveland, 10 miles east of Parker and 5 miles northwest of Woodlin School; 65 mph at Crook; 64 mph at Buckley AFB and Lakewood; 63 mph, at Eaton, 4 miles east of Fort Collins, Holyoke, 4 miles east-northeast of Severance and Wellington; 62 mph, 6 miles east of Berthoud; 61 mph at Wiggins; 60 mph at Bennett and Front Range Airport in Watkins; 59 mph at Denver International Airport and Deer Trail; 58 mph, 2 miles west of Keenesburg, Rocky Mountain Regional Airport in Broomfield and 2 miles north-northwest of Louisville; 57 mph in Fort Collins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 30, 9:20 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 30, 9:20 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
920 PM MST FRI DEC 30 2011

.UPDATE...THE WATER VAPOR PICTURES ARE STILL SHOWING STRONG
DOWNWARD MOTION ON THE BACK SIDE OF THE INCOMING UPPER TROUGH. THE
TROUGH AXIS IS OVER NORTH CENTRAL UTAH AND MOVING THIS WAY AT
ABOUT 50 KNOTS. THE 00Z MODEL DATA IS STILL SHOWING STRONG WINDS
FOR MUCH OF THE CWA SO WILL LET ALL THE HIGHLIGHTS AS IS.

&&

.AVIATION...CAN NOT ARGUE WITH CURRENT TIMING OF STRONG WINDS IN
THE TAF FOR DIA. WITH THE 06Z TAFS...WILL MAKE MINOR ADJUSTMENTS ONLY.

&&

.PREV DISCUSSION... /ISSUED 315 PM MST FRI DEC 30 2011/

SHORT TERM...MODELS CONTINUE TO SHOW THE BORA WIND EVENT FOR
TOMORROW. A 130 KT JET DIGGING DOWN ON THE BACK SIDE OF AN UPPER
TROUGH...MODERATE TO STRONG (THE STRONGEST WE HAVE SEEN IN QUITE
SOME TIME) DOWNWARD QG VERTICAL VELOCITIES AND STRONG COLD ADVECTION
BEHIND THE TROUGH WILL HELP TO PLOW NORTHEASTERN COLORADO WITH
STRONG WINDS BEGINNING AFTER MIDNIGHT. WILL LIKELY SEE BLOWING SNOW
IN THE HIGH COUNTRY AND SOME BLOWING DUST OUT ON THE PLAINS CREATING
DANGEROUS DRIVING CONDITIONS IN REDUCED VISIBILITIES. DRIVING WILL
BE DANGEROUS ESPECIALLY OVER EAST TO WEST ROADS IN THE NORTHEASTERN
CORNER OF THE STATE WITH GUSTS OF 60 TO 70 MPH POSSIBLE. THE
MOUNTAINS AND FOOTHILLS WILL LIKELY HAVE GUSTS UP TO 80 MPH. THE
LOWS TONIGHT WILL BE MODERATED BY THE INCREASING WINDS WITH READINGS
NEAR OR ABOVE FREEZING OVER THE PLAINS. HIGHS TOMORROW WILL MOST
LIKELY HAPPEN BEFORE NOON AS THE COLD ADVECTION SPREADS ACROSS THE
STATE NORTHWEST TO SOUTHEAST. LIGHT SNOW WILL OCCUR OVER MAINLY THE
NORTHERN MOUNTAINS WITH UP TO 3 INCHES EXPECTED THROUGH TOMORROW
AFTERNOON. WE MAY SEE A FEW LIGHT RAIN AND SNOW SHOWERS OVER THE FAR
NORTHEASTERN PLAINS...THOUGH MOST OF IT WILL REMAIN IN WYOMING AND
NEBRASKA.

LONG TERM...WINDS WILL DECREASE RATHER QUICKLY WITH THE LOSS OF
STRONG DOWNWARD MOTION AND A WEAKENING PRESSURE GRADIENT.
HOWEVER...THE NORTHEAST CORNER WILL BE THE LAST TO SEE THE HIGH
WINDS DECREASE SO THE WARNING THERE WILL BE CONTINUED INTO THE EARLY
EVENING HOURS.  OTHERWISE...WITH CLEAR SKIES AND DECREASING
WINDS...DECENT RADIATIONAL COOLING SUPPORTS LOW TEMPERATURES IN THE
TEENS ACROSS THE PLAINS AND MOSTLY BELOW ZERO READINGS IN THE
MOUNTAINS AND HIGH MOUNTAIN VALLEYS.

BY SUNDAY...LARGE SURFACE HIGH PRESSURE OVER THE REGION WILL BRING
LIGHT WINDS.  TEMPERATURES WILL BE SLOW TO WARM WITH HIGH
TEMPERATURES A COUPLE DEGREES BELOW NORMAL DESPITE MOSTLY SUNNY
SKIES.

FOR MONDAY THROUGH THURSDAY...THE MAIN FEATURE WILL BE THE UPPER
LEVEL RIDGE OVER THE CENTRAL AND SOUTHERN ROCKIES. A WEAK BACKDOOR
COLD FRONT MAY SNEAK ACROSS THE PLAINS LATE TUESDAY INTO EARLY
WEDNESDAY...BUT OVERALL A GRADUAL WARMING TREND CAN BE EXPECTED
THESE FOUR DAYS WITH DRY WEATHER AND ABOVE NORMAL TEMPERATURES.

THE MEDIUM RANGE MODELS POINT TOWARD WEAK TROUGHINESS MOVING INTO
THE ROCKIES BY NEXT WEEKEND...SO HAVE INTRODUCED COOLER TEMPERATURES
FOR FRIDAY AND A SLIGHT CHANCE OF SNOW IN THE HIGH COUNTRY.

AVIATION...VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. EXPECTING
MAINLY SOUTHERLY TO SOUTHWESTERLY WINDS THIS AFTERNOON THROUGH
TONIGHT AS A SURFACE TROUGH DEEPENS ALONG THE LEE SIDE OF THE
NORTHERN ROCKIES AND DOWN INTO TEXAS. STILL BELIEVE WE WON'T
COMPLETELY DECOUPLE OVER THE PLAINS TONIGHT...SO WEILL KEEP TONIGHTS
WINDS OUT OF THE SOUTHWEST AND INCREASING THROUGH THE NIGHT. STRONG
WEST-NORTHWEST WINDS EXPECTED AFTER 15Z SATURDAY WITH GUSTS 50 KTS
OR GREATER AROUND THE NOON HOUR AT ALL AIRPORTS. WINDS ARE EXPECTED
TO DECREASE BETWEEN 22Z AND 00Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 AM TO 7 PM MST SATURDAY FOR COZ042-
048>051.

HIGH WIND WARNING UNTIL 5 PM MST SATURDAY FOR COZ033>036.

HIGH WIND WARNING FROM 8 AM TO 5 PM MST SATURDAY FOR COZ038>041-
043>047.

&&

SHORT TERM...RJK/KRIEDERMAN
LONG TERM....BARJENBRUCH
AVIATION...RJK/KRIEDERMAN
Hazardous weather outlook, Dec 30, 10:55 AM MST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1055 AM MST FRI DEC 30 2011

COZ030>051-311300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1055 AM MST FRI DEC 30 2011

...HIGH WIND WARNING FOR THE FRONT RANGE MOUNTAINS...FOOTHILLS...AND
ALL OF THE NORTHEAST PLAINS OF COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL CONTINUE IN THE HIGH COUNTRY TODAY...BUT STRONGER WINDS
WILL ARRIVE AFTER MIDNIGHT TONIGHT. STRONG DOWNWARD MOTION...A 130
KT JET AND STRONG COLD ADVECTION WILL COMBINE TO SPREAD HIGH WINDS
OVER MOST OF NORTHEASTERN COLORADO...STARTING AFTER MIDNIGHT TONIGHT
OVER THE MOUNTAINS AND FOOTHILLS. STRONG WINDS OF 30 TO 50 MPH WITH
GUSTS AS HIGH AS 80 MPH ARE EXPECTED. SNOW ON THE GROUND AS WELL AS
SOME LIGHT SNOW DUE TO FALL AFTER MIDNIGHT OVER THE HIGH MOUNTAINS
WILL BE PICKED UP BY THE STRONG WINDS TO CREATE HAZARDOUS DRIVING
CONDITIONS. A COLD FRONT WILL SURGE INTO THE MOUNTAINS OF NORTHERN
COLORADO AROUND SUNRISE SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH WINDS WILL QUICKLY SPREAD FROM THE FRONT RANGE EASTWARD ACROSS
THE PLAINS WITH THE PASSAGE OF A FAST MOVING UPPER LEVEL DISTURBANCE
AND COLD FRONT SATURDAY MORNING.  WIND GUSTS IN EXCESS OF 65 MPH
WILL BE COMMON.  THE MOUNTAINS WILL RECEIVE A LIGHT SNOWFALL BUT THE
STRONG WINDS WILL PRODUCE AREAS OF BLOWING SNOW AND POOR
VISIBILITIES.  MEANWHILE...ON THE EASTERN PLAINS THAT HAVE RECEIVED
LESS SNOWFALL IN THE LAST COUPLE WEEKS...BLOWING DUST WILL LIKELY
CREATE HAZARDOUS DRIVING CONDITIONS WITH NEAR ZERO VISIBILITIES IN
SPOTS.  DRIVERS OF HIGH PROFILE VEHICLES SHOULD AVOID TRAVEL ON
SATURDAY.  SEMI-TRAILERS MAY BE BLOWN OFF THE ROAD DUE TO STRONG
CROSS WINDS.

WINDS WILL DECREASE QUICKLY SATURDAY NIGHT. AFTER A SEASONABLY COOL
DAY SUNDAY...EXPECT A RETURN TO ABOVE NORMAL TEMPERATURES FOR MUCH
OF NEXT WEEK WITH DRY CONDITIONS PREVAILING UNDER A RIDGE OF HIGH
PRESSURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 31, 12:00 AM MST to 3:20 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 31, 12:00 AM MST to 3:20 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
109 kt (125 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 31, 12:00 AM MST to 3:20 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
101 kt (116 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 31, 12:00 AM MST to 3:20 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
96 kt (110 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
December 31, 12:00 AM MST to 3:20 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 31, 12:00 AM MST to 3:20 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
70 kt (81 mph) measured gust
Deaths
1 direct, 0 indirect
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

A driver was killed when he was impaled in the chest by a falling branch. The branch. about 3 feet in length and 3 inches in diameter, flew through into the windshield and fatally wounded him.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
December 31, 12:00 AM MST to 3:20 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

High Wind, Elbert / C & E Douglas Counties Above 6000 Feet

When
December 31, 12:00 AM MST to 3:20 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

High Wind, C & S Weld County

When
December 31, 12:00 AM MST to 3:20 PM MST
Where
C & S Weld County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, C & E Adams & Arapahoe Counties

When
December 31, 12:00 AM MST to 3:20 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

High Wind, Ne Weld County

When
December 31, 12:00 AM MST to 4:49 PM MST
Where
Ne Weld County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, Morgan County

When
December 31, 12:00 AM MST to 3:20 PM MST
Where
Morgan County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
December 31, 12:00 AM MST to 4:49 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

High Wind, Logan County

When
December 31, 12:00 AM MST to 4:49 PM MST
Where
Logan County forecast zone
Measured
63 kt (72 mph) measured gust
Injuries
1 direct, 0 indirect
Reported by
ASOS
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

The driver of a Freghtliner truck and trailer was injured when his truck was blown off Interstate 76 at mile point 123. The vehicle came to rest on its side. Several other accidents were also reported. The dangerous winds forced the closure of I-76 for high profile vehicles until they subsided.

High Wind, Washington County

When
December 31, 12:00 AM MST to 4:49 PM MST
Where
Washington County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

High Wind, Sedgwick County

When
December 31, 12:00 AM MST to 4:49 PM MST
Where
Sedgwick County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
December 31, 12:00 AM MST to 4:49 PM MST
Where
Phillips County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County2011-12-3161MaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357338, 357339, 357340, 357341, 357342, 357343, 357344, 357345, 357346, 357347, 357348, 357349, 357350, 357351, 357352, 357353, 357354.